MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. VENTRALIGHT ST MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. VENTRALIGHT ST MESH; SURGICAL MESH
Catalog Number 5954610
Medical Device Problem Codes Defective Device (2588); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abscess (1690); Sepsis (2067); Hernia (2240); Obstruction/Occlusion (2422); Bowel Perforation (2668); Drug Resistant Bacterial Infection (4553)
Date of Event 12/14/2015
Type of Reportable Event Serious Injury
Event or Problem Description
Per information provided by patient's attorney: (b)(6) 2015 - patient was diagnosed with incisional hernia and underwent open repair with the implant of ventralex st mesh.Per operative notes, "small bowel adhesions to the hernia sac were dissected off and the bowel was returned back into the peritoneal cavity.A ventralex st (device #1) was introduced into the peritoneal cavity and sutured the patch to overlying anterior abdominal wall fascia through the retention straps of the patch".(b)(6) 2015 and (b)(6) 2015 - patient was diagnosed with abdominal pain, distention, intestinal perforation, recurrent incarcerated incisional hernia with small bowel obstruction and abdominal wall mass.(b)(6) 2015 - patient was diagnosed with swiss cheese recurrent incisional hernia and underwent enterolysis, laparoscopic repair with the explant of ventralex st mesh and implanted with ventralight st mesh.Per operative notes, "there was a ventralex st mesh (device #1) that was scrunched up in a taco-like fashion in the left lower quadrant.This contained adhesions to bowel and omentum, which took down carefully.Once the entire incarcerated bowel was freed, introduced a ventralight st (device #2) and secured." (b)(6) 2015 to (b)(6) 2015 - patient was diagnosed with abdominal pain, sepsis, incarcerated bowel obstruction and hospitalized with ventilatory support.(b)(6) 2015 - patient was diagnosed with peritoneal abscess, transverse colonic perforation, dense peritoneal adhesions and mass thereby underwent open enterolysis with explant of meshes (device #1 & #2).Per operative notes, "upon entry of the peritoneal cavity, there was pus and liquid feces evacuated.Superficial to the mesh, the abscess cavity was carefully explored and evacuated of all contamination.Posterior to the mesh, another abscess cavity was entered, and copious amounts of liquid stool evacuated.Excised the foreign body mesh (device #1 & #2).¿ attorney alleged that the patient had abscess, adhesions, bowel obstruction, bowel perforation, mesh migration, nausea, emesis and severe abdominal pain and emotional injuries.It is alleged that the mesh was found to be "scrunched up in a taco like fashion".It was also alleged that few days post revision surgery, patient became seriously ill, developed abscess and perforation in the colon.It is alleged that patient underwent another surgery and both the meshes were explanted, ended up spending one month in the hospital and forced to have a colostomy bag.
 
Additional Manufacturer Narrative
Based on the information provided, no conclusions can be made.Per medical record review, patient with complex medical history who also had alcoholic cirrhosis, about 12 days post implant of ventralight st was diagnosed with sepsis, bowel perforation, small bowel obstruction, abscess, peritonitis, hernia recurrence, infection, abdominal pain thereby underwent repair with removal of mesh.The instructions-for-use supplied with the device lists hernia recurrence and infection as possible complications.In regards to infection, the warnings section in ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the mesh." this emdr represents the ventralight st (device #2).An additional supplemental emdr was submitted to represent the ventralex st (device #1).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.

Brand Name
VENTRALIGHT ST MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key17378264
Report Number1213643-2023-092970
Device Sequence Number14934843
Product Code FTL
UDI-Device Identifier00801741031649
UDI-Public(01)00801741031649
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K101851
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2015
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2016
Device Catalogue Number5954610
Device Lot NumberHUYI0438
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/29/2023
Initial Report FDA Received Date07/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age66 YR
Patient SexMale
Patient Weight110 KG